Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 67, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood warning at Feb 20, 2017, 6:54 PM PST for Alameda County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 20, 2017, 6:54 PM PST (02:54 UTC)
- Expired
- Feb 20, 2017, 9:45 PM PST
- In force
- 3 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Alameda County, CA
The radar
The San Francisco radar (KMUX), 52 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 2.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 99 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 565 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
676 WGUS56 KMTR 210254 FFWMTR CAC001-210545- /O.NEW.KMTR.FF.W.0067.170221T0254Z-170221T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Francisco CA 654 PM PST MON FEB 20 2017 The National Weather Service in The San Francisco Bay Area has issued a * Flash Flood Warning for... Central Alameda County in northern California... * Until 945 PM PST * At 630 PM PST, stream gage reports indicated moderate flooding on the Arroyo De La Laguna at Verona Road. At 6:30 PM PST the water level there was at 17.4 feet and water levels were continuing to rise. Moderate Flooding begins at 17 feet. * Some locations that will experience flooding include... areas near and along Pleasanton Sunol Road between Pleasanton and Sunol. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3765 12188 3759 12187 3758 12188 3765 12191 $$ Blier
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 20, 4:33 PM PST, 2 hours 21 minutes earlier.
Area forecast discussion, Feb 20, 4:33 PM PST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
433 PM PST Mon Feb 20 2017
.SYNOPSIS...High impact event will persist through the afternoon hours
as an atmospheric river takes aim at the central California coast.
Periods of heavy rainfall are expected, especially along the coastal
ranges, along with strong and gusty southerly winds through this
evening. These conditions will likely result in widespread flooding,
downed trees and power lines resulting in isolated to widespread
power outages. Flooding of area creeks, streams and low lying,
poorly drained areas can also be expected as well as rises on main-
stem rivers. The threat for rock/mud slides, shallow landslides and
debris flows in recent burn scar areas will also increase during the
next 12 to 24 hours. Rainfall and winds will taper off late tonight
into Tuesday. Cool and somewhat drier weather conditions are
expected during the second half of the work week.
&&
.DISCUSSION...as of 02:40 PM PST Monday...Much of the afternoon
forecast will be focused on the next 12 to 24 hours as a high
impact event persists over the Bay Area.
Over the last 24 hours rain and wind battered the Central Coast
with a wide range of impacts: downed trees, downed power lines,
flooding both small/large scale and debris/mud and rock slides.
Rainfall was greatest over the North Bay, East Bay Hills, Santa
Cruz Mountains and Santa Lucia Mts. Many remote stations in the
Santa Lucias had over 5 inches since yesterday. One interesting
factoid is SF Downtown surpassed their water year (Oct-Sep) this
morning at 10AM with 24.50 inches. Normal value for the year is
23.65 inches. Winds have been rather strong with numerous gusts
over 50 mph, most notably over the Santa Lucias.
Current situation synoptically puts a cold front moving into the
North Bay as we speak. The main focus of the heaviest rain is
confined to the front and just south of it. Farther upstream,
abundant lightning is being observed offshore near the upper
low/shortwave trough near 130W. Additionally there is an upper and
lower level jet heading toward the coast. Latest thinking is that
over the next few hours the front will continue to move southward
as the upper low/shortwave move toward the coast. As a result,
expect an increase in rain coverage/intensity. The biggest
increase will be mainly from the North Bay down to the Santa Cruz
Mountains. The additional rainfall tonight through tomorrow will
be a general 1-2" for mainly locations...lesser amounts in the
rain shadowed Santa Clara/Salinas Valley. Coastal Mts, North Bay
Mts, East Bay Hills and Santa Lucias 2-4" locally 6-7". Lots of
available moisture and orographics will lead to the higher
rainfall amounts in terrain favored spots. The other fly in the
ointment are thunderstorms. Latest model guidance, lightning
offshore and Storm Prediction Center indicate thunderstorms will
be possible later this afternoon/evening through Tuesday mainly
from Monterey northward. Any developed thunderstorm will cause
locally higher rainfall amounts. All that being, any additional
rainfall will only exacerbate already stressed
streams/creeks/rivers. Numerous hydro products are currently in
effect. Visit weather.gov/sanfrancisco for the latest information.
Winds will also ramp up with more widespread wind gusts/damage.
Highest gust as of late was Bottchers Gap with a gusts up to 70
mph. High wind warning remains in effect for coast and higher
terrain with wind advisory for inland valleys through 3 AM.
Simply put, we are not out of the woods yet. There maybe parts of
the Bay Area that are seeing sunshine and even a break in precip
this afternoon, but do not let your guard down. The second push
could get interesting, especially if convection really kicks in.
Expect overall conditions to improve late Tuesday into Wednesday
behind the departing AR and frontal boundary with a few lingering
showers.
High pressure builds in bringing cooler and drier conditions mid
week. In fact, enough clearing occurs overnight temps could drop
toward freezing with patchy frost for interior valleys. Medium
range models still indicate active late in the week and next
weekend. This next system looks to be much colder with lower snow
levels. 12z runs looks more impressive than the last run.
&&
.AVIATION...As of 4:15 PM PST Monday...Frontal system currently
moving through the SFO Bay Area and extends off the coast of MRY
Bay. Surface low behind the front will lift northeast into
northern California tonight. Rain will turn to showers tonight and
continue through Tuesday. Southerly winds have been gusty in
ceratin areas but have been less than expected in others. This
makes for a tricky wind foreacst for tonight. Still expecting
gusty winds up to 40 kt as the surface low will be at its closest
to the area. Winds aloft are strong with sw winds up to 60 kt
at around 2000 feet. Therefore low level wind shear remains in
the tafs.
Vicinity of KSFO...MVFR for cigs and/or vsbys. Rain turning to
showers tonight with continued wet runways. Southeast winds
switching to southwest and increasing rapidly after 01-02Z to
25-30 kt gusting to 40 kt. Winds decreasing after 12Z.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...MVFR with rain turning to showers
tonight. Southeast winds gusting to 30 kt decreasing slowly after
10Z.
&&
.MARINE...as of 4:30 PM PST Monday...Gale force winds are
expected tonight as a slow moving cold front remains over the
waters. Winds will decrease to small craft by tomorrow morning.
moderate swell along with strong winds will result in hazardous
conditions. Additionally, this system will continue to bring
widespread rainfall along with a chance for isolated thunderstorms
late tonight into tomorrow morning.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...High Wind Warning...Higher terrain Bay Area to Monterey
and San Benito counties.
Flood Watch...Entire forecast area.
Wind Advisory...Entire forecast area.
GLW...Pt Reyes to Pigeon Pt 0-10 nm until 6 AM
GLW...Pigeon Pt to Pt Pinos 0-10 nm until 6 AM
GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm until 6 AM
SCA...Pt Arena to Pt Reyes 0-10 nm until 6 AM
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 10 AM
GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 1 AM
SCA...Rough Bar Advisory for SF Bar
SCA...Mry Bay until 10 AM
GLW...Mry Bay until 10 PM
SCA...SF Bay until 10 AM
GLW...SF Bay until 11 PM
&&
PUBLIC FORECAST: MM
AVIATION: W Pi
MARINE: Anna
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, twitter, and youtube at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Local storm report, Feb 20, 6:44 PM PST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
644 PM PST MON FEB 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM NON-TSTM WND DMG 1 NW BOULDER CREEK 37.15N 122.14W
02/20/2017 SANTA CRUZ CA LAW ENFORCEMENT
LIVE POWER LINES ON ROADWAY NOW ON FIRE ON BAND RD NR
SUNSET RD
&&
DRPLocal storm report, Feb 20, 6:45 PM PST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
645 PM PST MON FEB 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM NON-TSTM WND DMG 1 S MONTEREY 36.59N 121.88W
02/20/2017 MONTEREY CA LAW ENFORCEMENT
TREE AND POWER WIRES DOWN BLOCKING ALL LANES ON
HIGHWAYONE AND AGUAJITO RD OFFRAMP
&&
DRPLocal storm report, Feb 20, 6:48 PM PST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
648 PM PST MON FEB 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM NON-TSTM WND DMG 4 N SOQUEL 37.05N 121.94W
02/20/2017 SANTA CRUZ CA LAW ENFORCEMENT
TREE DOWN IN ROADWAY WITH LOW HANGING POWER WIRES
&&
DRPLocal storm report, Feb 20, 6:49 PM PST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
649 PM PST MON FEB 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM NON-TSTM WND DMG 2 SSE BOULDER CREEK 37.11N 122.12W
02/20/2017 SANTA CRUZ CA LAW ENFORCEMENT
POWER POLE ON FIRE
&&
DRPLocal storm report, Feb 20, 6:50 PM PST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
650 PM PST MON FEB 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM FLOOD 4 NNW BOULDER CREEK 37.19N 122.14W
02/20/2017 SANTA CRUZ CA LAW ENFORCEMENT
ROADWAY FLOODED. HILLSIDE STARTING TO GIVE WAY. TREE
LEANING INTO NORTHBOUND LANES. NORTHBOUND STATE ROAD 9 NR
STAPP RD.
&&
DRPLocal storm report, Feb 20, 6:51 PM PST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
651 PM PST MON FEB 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM FLOOD 2 SSW LEXINGTON HILLS 37.14N 121.98W
02/20/2017 SANTA CRUZ CA LAW ENFORCEMENT
LARGE AMOUNT OF WATER IN ROADWAY OF NB SR17 JSO THE
SUMMIT
&&
DRPThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 4:13 PM PST | Flash Flood Warning | MTR | San Benito, Santa Clara | 6 hr |
| Feb 20, 4:34 PM PST | Flash Flood Warning | MTR | Alameda | 116 min |
| Feb 20, 5:02 PM PST | River Flood Warning | MTR | Monterey | 24 hr |
| Feb 20, 5:03 PM PST | Flash Flood Warning | MTR | Santa Clara | 87 min |
| Feb 20, 5:29 PM PST | Flash Flood Warning | MTR | San Mateo | 2 hr |
| Feb 20, 6:02 PM PST | Flash Flood Warning | MTR | Santa Cruz | 4 hr |
| Feb 20, 6:03 PM PST | Areal Flood Advisory | MTR | San Mateo | 4 hr |
| Feb 20, 6:18 PM PST | Areal Flood Advisory | MTR | Monterey | 12 hr |
| Feb 20, 6:36 PM PST | Flash Flood Warning | MTR | Alameda | 4 hr |
| Feb 20, 7:17 PM PST | Flash Flood Warning | MTR | San Mateo | 3 hr |
| Feb 20, 9:15 PM PST | Areal Flood Warning | MTR | Santa Clara | 8 hr |
| Feb 20, 10:00 PM PST | Flash Flood Warning | MTR | Santa Cruz | 4 hr |
| Feb 20, 10:01 PM PST | Flash Flood Warning | MTR | Alameda | 3 hr |
| Feb 20, 10:15 PM PST | Flash Flood Warning | MTR | San Mateo | 3 hr |
| Feb 20, 10:16 PM PST | Areal Flood Warning | MTR | San Benito, Santa Clara | 12 hr |
| Feb 20, 10:34 PM PST | Areal Flood Advisory | MTR | Alameda | 12 hr |
| Feb 20, 10:42 PM PST | Areal Flood Warning | MTR | Alameda | 12 hr |
| Feb 20, 11:38 PM PST | Areal Flood Warning | MTR | Santa Clara | 12 hr |
| Feb 21, 12:14 AM PST | Areal Flood Warning | MTR | Monterey | 12 hr |
| Feb 21, 1:09 AM PST | Areal Flood Warning | MTR | San Mateo | 6 hr |
| Feb 21, 5:38 AM PST | Areal Flood Warning | MTR | San Benito, Santa Clara | 15 hr |
| Feb 21, 8:41 AM PST | Small Craft Advisory for Hazardous Seas | MTR | 12 hr | |
| Feb 21, 11:29 AM PST | Areal Flood Warning | MTR | Santa Clara | 36 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.